Drug-Induced Rheumatic Disorders
- First Online:
- Cite this article as:
- Vergne, P., Bertin, P., Bonnet, C. et al. Drug-Safety (2000) 23: 279. doi:10.2165/00002018-200023040-00002
- 69 Downloads
The purpose of this article is to review the causes, the clinical manifestations and the management of the more frequent drug-induced rheumatic disorders. These include: (i) articular and periarticular manifestations induced by fluoroquinolones, nonsteroidal anti-inflammatory drugs, injections of corticosteroids, and retinoids; (ii) multisystemic manifestations such as drug-induced lupus and arthritis induced by vaccination, Bacillus Calmette-Guérin therapy and cytokines; (iii) drug-induced disorders of bone metabolism (corticosteroid-induced osteoporosis, drug-induced osteomalacia and osteonecrosis); and (iv) iatrogenic complex regional pain syndromes. Disorders caused by nonpharmacological and rarely used treatments have been deliberately excluded.
Knowledge of these drug-induced clinical symptoms or syndromes allows an earlier diagnosis and treatment, and earlier drug withdrawal if necessary. With the introduction of new medications such as the recombinant cytokines and antiretroviral treatments, the number of drug-induced rheumatic disorders is likely to increase.